Topic: Low platelet count, no chemo!

A quick review:  I've been diagnosed with bile duct cancer, have had 10 radiation treatments (5 and 5, off weekends), and two Gemzar/Kytril/Decadroin treatments (one each week).

Today, when I went in for my blood work before chemo, I knew that I felt terrible, and my nausea wasn't being stopped by the pills that I was taking.  I also was having some heavy, dark red rash, and a little bruising where there should have been none.

They told me that they couldn't give me chemo today because of a low platelet count. My platelet count had gone ;from 221 about four weeks ago to 60 today.

Here's the question.  I don't really know what platelets are.  Are there any suggestions as to how I can help to get the count back up?

How long will the overall extreme flue/fatigue feeling last?  Will the fatigue ease now that I've finished radiation, or will I have to wait until I've completed chemo?  Will the fatigue lessen as my platelet count goes up?

Quality of life is very important to me, and knowing how the chemo will effect me will influence my thoughts.

Any suggestions would be appreciated.

Ritchie

Re: Low platelet count, no chemo!

Dear Ritchie - So sorry to hear you're having some bad days right now.  I'm not really sure if there is a way to get your platelet count up, other than allowing your body time to recovery from your treatments.  Did your doctors suggest a transfusion?  Sometimes, when my son's counts were low, he would receive blood transfusions and that would help.  From what I understand, radiation treatments build up and it may take a little time for the fatigue to leave.  As far as chemo goes, everyone seems to respond differently.  I totally understand the quality of life issue that you are talking about.  It is so important .... have you discussed any of this with your oncologist?  I would think the doctor may be the best one to answer this question.  I wish I could be more helpful.  Hopefully, you will start to feel a little better every day.  Hugs - Nancy

Mother of John who lost his battle on Oct. 9, 2009 at age 30....

3 (edited by sharimay Mon, 07 Mar 2011 17:27:27)

Re: Low platelet count, no chemo!

Ritche,
Other than a transfusion of platelets there isn't much to be done about the low counts. Since you have a little time off from the chemo that will help your body build them back up on their own. The Gemzar can cause the flu-like symptoms. I am currently on gemzar/cisplatin and my platelets have been okay, but my hemoglobin has been low and that is when I feel the most fatigued. I have gotten blood a few times to help with the low hemoglobin.
There are many different medications they can give your for the nausea if you aren't getting relief from the kytril and decadron. I am taking emend and zofran along with decadron and I don't get much nausea.
Chemo is compounding as is with the radiation, but a little break may help you feel better. I have done fairly well on my chemo regimen and have been able to work throughout and carry on mostly as normal.
I hope this helps and good luck with your treatments.
Shari

Re: Low platelet count, no chemo!

Ritchie,

Platelets help your blood to clot.  A low platelet count means your body can't stop itself from bleeding like it normally would.

I was not allowed to have chemo when my platelet count was below 100.  When it was below 50 my oncologist said I would be in trouble if I was injured in a car accident.  I think it's when the platelet count is below 20 that doctors become more concerned.  When the count is extremely low a person could bleed internally.  The lowest mine got was 36.  I never had a transfusion but chemo was postponed for that reason.  People have told me they felt much better after transfusions.

During radiation and chemo (5FU) I was exhausted to the point of being in bed all day and my husband taking me to radiation in a wheel chair.  I was also nauseated all the time.  Nothing seemed to work.  As it turned out the treatment caused a ulcer on my esophagus and I think that may have been the main reason for the constant nausea.  During those weeks I questioned whether or not it was worth it going through treatment.  I told my husband that if the treatment did not give me more than two months of feeling good it would not be worth it as it would just be a wash.  He kept telling me that I would get better, but I felt so sick I really didn't believe him.

I feel like I may have been where you are right now.  Try to remember that it is possible to come back to feeling good again. 

For my second treatment of Gems/Cits the nausea was almost completely controlled with Emend (3 days), Kytril (day of chemo) and dexamethasone 4 days (steriod).  I did not want to continue taking the dexamethasone as I kept gaining weight, but my oncologyst said it worked together with the Emend.  These medicines really worked great for me.  Please ask your doctor if a different or added medicine might help.

My prayers and thoughts are with you.

Kathy

Re: Low platelet count, no chemo!

When we talked with our internist today that consults with our oncologist he told us that B12 helps bring the platelets up.  So, I have been searching the net today to see if that is a common response.  I have seen many nutrition sites that address this and it seems to have some validity.  Now how fast that should work, I don't know and we are just now dealing with this.  But, in our situation my husband has had no other side affects at all and so far after two months of chemo (given once every other week) he is feeling very good.  All that might make a difference too.

Re: Low platelet count, no chemo!

hisprazr....I have answered you in another thread also.  In my husband's case we only skipped one additional week and then went back on schedule.  In  rare instances a transfusion is needed however; we don't see this very often on this site. 
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Low platelet count, no chemo!

hisprazr, my husband, Teddy had a Whipple (never had Chemo) but a while down the road his energy level went kaput. The ONC put him on B12 shots once a month and it really helped. I could tell the diff as he got closer to injection time each month as he would get more tired again. It's a good thing and if so many recommend it I am sure it will not hurt anything.

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.